Hail, Graham
- When
- May 2, 6:22 PM CST
- Where
- Graham County, 10.37 mi SSE of Hill City
- Measured
- 2.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.230, -99.780
A lone supercell thunderstorm moved northeast across Graham County during the evening, producing several reports of large hail up to the size of tennis balls.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A lone supercell thunderstorm moved northeast across Graham County during the evening, producing several reports of large hail up to the size of tennis balls.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 2, 5:19 PM CST, 1 hour 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 519 PM MDT WED MAY 2 2012 .SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT) ISSUED AT 248 PM MDT WED MAY 2 2012 THROUGH TONIGHT...A SURFACE FRONT WAS LOCATED FROM CENTRAL NEBRASKA TO SOUTHWESTERN KANSAS AND WAS SLOWLY MOVING NORTHWARD EARLY THIS AFTERNOON. IN THE MID LEVELS THERE IS A PLUME OF MOISTURE STREAMING ACROSS THE ROCKIES AND INTO THE HIGH PLAINS FROM THE PACIFIC. A WEAK SHORTWAVE TROUGH WAS PROGRESSING ACROSS WESTERN COLORADO AND WILL EMERGE INTO EASTERN COLORADO AND WESTERN NEBRASKA THIS EVENING. THE COMBINATION OF THE TROUGH AND ANOTHER FRONT IN WESTERN NEBRASKA WILL PRODUCE THUNDERSTORMS ACROSS MAINLY NEBRASKA AND NORTHEASTERN COLORADO. THERE IS A CHANCE...ALBEIT NOT GREAT...FOR A STORM OR TWO TO DEVELOP IN OUR FAR NORTHERN COUNTIES IN COLORADO AND NEBRASKA. ANY STORM THAT DOES DEVELOP HAS THE OPPORTUNITY TO BECOME SEVERE WITH FAVORABLE SHEAR AND INSTABILITY...ESPECIALLY IN SOUTHWESTERN NEBRASKA. THE BULK OF THE LIFT FROM THE SHORTWAVE TROUGH WILL RESIDE TO OUR NORTH AND PRECIPITATION CHANCES WILL DIMINISH TOWARDS 09-12Z. THURSDAY AND THURSDAY NIGHT...WEAK SHORTWAVE TROUGH WILL TRACK ALONG THE NORTHERN PERIPHERY OF THE FORECAST AREA. BROAD FORCING FOR ASCENT WILL BE WEAK BUT COULD BE ENOUGH TO GENERATE A FEW SHOWERS AND THUNDERSTORMS DURING THE AFTERNOON HOURS ALONG AND NORTH OF INTERSTATE 70. WITH GENERALLY WEAK SHEAR IN PLACE...NOT ANTICIPATING WIDESPREAD SEVERE WEATHER THREAT. HOWEVER...SAMPLE OF PROGGED VERTICAL SOUNDINGS FROM ACROSS THE AREA INDICATE THAT STRONG WINDS COULD BE POSSIBLE CONVECTION IS ABLE TO DEVELOP. THREAT FOR CONVECTIVE ACTIVITY SHOULD COME TO AN END BY AROUND MIDNIGHT WITH THE POTENTIAL FOR PATCH FOG DEVELOPING LATE THURSDAY NIGHT ACROSS THE EASTERN HALF OF THE FORECAST AREA. .LONG TERM...(FRIDAY THROUGH WEDNESDAY) ISSUED AT 248 PM MDT WED MAY 2 2012 SHORTWAVE RIDGING AHEAD OF A BROAD WESTERN CONUS TROUGH WILL YIELD DRY CONDITIONS AND MUCH ABOVE NORMAL TEMPS ACROSS THE REGION BOTH FRIDAY AND SATURDAY. WITH H85 TEMPS IN THE MID 20S C...WILL HAVE NO PROBLEMS SEEING MAX TEMPS REACH THE MID TO UPPER 80S. LIKELY TO SEE A FEW LOCATIONS TOUCH THE 90 DEGREE MARK ESPECIALLY FROM HILL CITY TO TRIBUNE AND SOUTHEAST FROM THERE. DRY AIRMASS WILL RESIDE OVER THE SOUTHWEST PORTION OF THE FORECAST AREA ON FRIDAY AND TO A LESSER EXTENT ON SATURDAY. WHILE RH VALUES WILL LIKELY FALL TO LESS THAN 15 PERCENT...WIND SPEEDS ARE EXPECTED TO REMAIN BELOW 15 MPH SO NOT ANTICIPATING A NEED FOR A FIRE WEATHER HIGHLIGHT. PATTERN BEGINS TO SHIFT SATURDAY NIGHT AS A SURFACE COLD FRONT MOVES THROUGH THE REGION. BROAD SCALE FORCING FOR ASCENT BEGINS TO INCREASE SATURDAY EVENING AS THE FIRST IN A SERIES OF SHORTWAVE TROUGHS IMPACTS THE AREA. GIVEN UNCERTAINTY IN THE EXACT TIMING OF EACH SHORTWAVE TROUGH...POPS WILL BE CARRIED IN MOST EVERY PERIOD IN THE EXTENDED WITH GREATER POPS PLACED WHERE CONFIDENCE IS HIGHEST. WON'T BE A COMPLETE WASHOUT BUT DO ANTICIPATE A FEW ROUNDS OF PRECIP IN THE EXTENDED. NEARLY PERSISTENT CLOUD COVER WILL KEEP DAYTIME TEMPS AT OR SLIGHTLY BELOW NORMAL FROM MONDAY THROUGH WEDNESDAY. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING) ISSUED AT 505 PM MDT WED MAY 2 2012 VFR CONDITIONS WILL CONTINUE AT KGLD AND KMCK FOR THE NEXT 24 HOURS. A SHORTWAVE WILL MOVE THROUGH THE SOUTHWEST FLOW TONIGHT. THIS WILL PROVIDE A SLIGHT CHANCE FOR THUNDERSTORMS TONIGHT. TIMING IS DIFFICULT BUT IT APPEARS THE BEST CHANCE WILL BE AT KMCK WHERE MOISTURE IS BETTER THAN AT KGLD. CHANCES WILL DIMINISH BY 09Z THURSDAY. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...BAS/FOLTZ LONG TERM...FOLTZ AVIATION...FS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1025 AM MDT WED MAY 2 2012 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031400- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1025 AM MDT WED MAY 2 2012 /1125 AM CDT WED MAY 2 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON ACROSS FAR NORTHEAST COLORADO AND NORTHWEST KANSAS MOVING EAST ALONG AND NORTH OF INTERSTATE 70 TONIGHT. THE GREATEST THREAT FOR LARGE HAIL AND DAMAGING WINDS WILL EXIST ALONG AND NORTH OF THE KANSAS AND NEBRASKA BORDER. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS THURSDAY AFTERNOON AND EVENING GENERALLY EAST OF A LINE FROM YUMA AND BURLINGTON COLORADO TO TRIBUNE KANSAS. AN UNSETTLED WEATHER PATTERN WILL DEVELOP SATURDAY NIGHT AND CONTINUE THROUGH EARLY NEXT WEEK WITH AN INCREASING CHANCE FOR SHOWERS AND THUNDERSTORMS. A FEW SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING.
The Dodge City radar (KDDC), 164 km away, was scanning. The volume nearest the first event began at 00:21 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 369791, 369747, 369749.